Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

June 10, 2018Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2018, 3:17 AM CDT for Dixon County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 3:17 AM CDT (08:17 UTC)
Expired
Jun 10, 2018, 3:45 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3126 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS53 KFSD 100817
SVRFSD
NEC051-100845-
/O.NEW.KFSD.SV.W.0053.180610T0817Z-180610T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
317 AM CDT SUN JUN 10 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Dixon County in northeastern Nebraska...

* Until 345 AM CDT.

* At 317 AM CDT, a severe thunderstorm was located over Dixon In
  Dixon County, or 16 miles southwest of Ponca, moving northeast at
  15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Allen around 335 AM CDT.
  Martinsburg around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 9701 4260 9689 4251 9679 4243 9679
      4235 9701
TIME...MOT...LOC 0817Z 226DEG 12KT 4246 9699 

HAIL...1.25IN
WIND...<50MPH
 
$$

VandenBoogart
2 follow-up statements
979 
WWUS53 KFSD 100830
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
330 AM CDT SUN JUN 10 2018

NEC051-100845-
/O.CON.KFSD.SV.W.0053.000000T0000Z-180610T0845Z/
Dixon NE-
330 AM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR WEST CENTRAL DIXON COUNTY...

At 330 AM CDT, a severe thunderstorm was located near Dixon In Dixon
County, or 13 miles southwest of Ponca, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Martinsburg around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 9701 4260 9689 4251 9679 4244 9684
      4237 9701
TIME...MOT...LOC 0830Z 226DEG 12KT 4249 9695 

HAIL...1.00IN
WIND...<50MPH
 
$$

VandenBoogart
756 
WWUS53 KFSD 100839
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
339 AM CDT SUN JUN 10 2018

NEC051-100849-
/O.EXP.KFSD.SV.W.0053.000000T0000Z-180610T0845Z/
Dixon NE-
339 AM CDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DIXON COUNTY WILL
EXPIRE AT 345 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4260 9701 4260 9689 4251 9679 4244 9684
      4237 9701
TIME...MOT...LOC 0839Z 226DEG 12KT 4251 9693 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 10, 3:15 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
315 AM CDT Sun Jun 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT Sun Jun 10 2018

Numerous showers and thunderstorms are developing in northeast NE at
this time. As the activity fills in, new convection forms on the
eastern side of the main complex. All of this is due to strong warm
air advection occurring in the low levels of the atmosphere with
850mb convergence. Streamlines above the surface show a
southwesterly orientated low level jet in Nebraska, with a
southeasterly flow in Iowa. The low to mid level thetae advection is
forecast to move northeastward early this morning deep into
northwest IA and southwest MN. This is a bit bothersome as we may
have to extend pops further northward to include the I 90 corridor.
Indeed, new convection has broke out in Charles Mix county which is
not being captured by an cams. That said, a bulk of the convection
should stay south of I 90 as that is where the strongest part of the
700mb subtle ridging exists producing a southwest flow aloft along
the east side of the short wave in our far southern zones. Even mid
level QG forcing exists tailing back through Iowa from the main
convective complex well to our southeast and into this short wave.
The short wave and downstream ridge are slow to move eastward, with
the 700mb ridge extending along a Marshall MN to Storm Lake IA line
by 18Z today. Therefore TSRA could linger in our southern zones for
quite a while today. The storms should remain quite elevated, with
soundings showing an inversion through the lowest 1 to 1.5 km. Could
have a few TSRA pressing severe hail limits over the next several
hours in our far south.

Otherwise further north, an area of stratus continues to advect
westward along the easterly fetch of air. It has made it all the way
to the James River valley from Mitchell to Huron. Added a bit of a
fog mention in southwest MN where some of the stratus has actually
cleared out. But the clouds should fill back in through that area
keeping fog from getting widespread. It will be a breezy day today
ahead of an advancing short wave, with southeast winds of 15 to 30
mph. 850mb temperatures are warm, with highs ranging from the lower
80s in southwest MN to the lower 90s in south central SD.

Our attention tonight turns to the next short wave moving eastward.
It appears that the strongest part of the wave may shear
northeastward as the nigh progresses into ND. Therefore our
northwest zones should be the most impacted. If it becomes cold pool
dominated we will have another line develop and move deeper into our
forecast area. But SPC's slight risk in our northwest quarter looks
good with effective CAPE of around 2000 J/kg and moderate mid level
shear. If the soundings are correct though, the Huron sounding shows
a sharp inversion through 1 to 1.5km so there is a question of how
much wind can punch through that.

.LONG TERM...(Monday through Saturday)
Issued at 314 AM CDT Sun Jun 10 2018

An upper-level trough will move through the Northern Plains on
Monday. Showers and thunderstorms are possible with the attendant
surface front, but models remain consistent on keeping the better
forcing north of Huron and Brookings, SD, so there are only marginal
chances for rain north of I-90 with this feature. Frontal passage
will occur during the daytime hours Monday, with high temperatures
in the upper 70s behind the front and mid 80s ahead of the front.
Northwest winds gusting in the 20 mph range will usher in the drier
Canadian air. This change to lower dew point air will be felt
clearly on Tuesday, with highs around 80, making for very pleasant
conditions outside. Rain chances will also be minimal in the dry air
mass.

The upper-level ridge will begin building back into the region on
Wednesday. Models hint at a shortwave impulse moving through the jet
stream as the ridge builds, and this feature could be the catalyst
for evening and overnight thunderstorms. Models do not agree on the
details or timing at this point, but worth keeping an eye on as it
could be the next period with active stormy weather.

Thursday and Friday will see a return of southeasterly winds and
seasonably moist air, with dew points back into the lower to mid
60s. Afternoon temperatures also return to the upper 80s. And with
this moisture will come enhanced instability and chances for evening
and overnight showers. Friday night into Saturday may be a wet
period as another upper level trough moves through the Northern
Plains providing a focus for lift.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM CDT Sat Jun 9 2018

As of late evening, GOES 16 satellite imagery showed an expanding
MVFR/IFR stratus deck over SW Minnesota. Model guidance has
continue to struggle with the westward extent through the
overnight, although consensus seems to be to impact KFSD for at
least a period overnight. Confidence in these lower ceilings
making it as far west as KHON is lower and thus did not include
any restrictions in the TAF at this time. In either case, future
amendments may be needed to adjust either of these scenarios.
KSUX looks to remain VFR overnight with one potential exception.
High rest guidance continues to hint at a few showers or
thunderstorms in the area of KSUX around the daybreak hours.
Confidence in a the extent of any thunder activity, as well as
specific timing, precludes mention in the TAF other than VCSH.
Any thunderstorm activity that does occur would carry the risk of
brief vsby restrictions as well as some gusty winds.

Southeasterly winds will become breezy by the afternoon hours
Sunday into the 15-25 kt range. A line of thunderstorms may begin
to approach KHON just beyond the current TAF period late Sunday
night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
530 AM CDT Sat Jun 9 2018

IAZ002-003-013-014-021-022-032-MNZ080-081-089-090-101030-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Murray-
Cottonwood-Nobles-Jackson-
530 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move across northwest Iowa early in
the morning, with a potential for lingering showers and isolated
storms through the mid and late morning in southwest Minnesota. It
is not expected that the activity will be severe, but isolated
wind gusts of 40 to 50 mph could occur. Therefore a marginal risk
of severe storms exist early this morning, and again in the late
afternoon and evening if storms redevelop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms exist mainly Sunday evening, and again
on Monday. Storms may be marginally severe with a cold front
passage Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ001-012-MNZ071-072-097-098-SDZ039-040-054>056-061-062-066-067-
101030-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-
Brookings-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
530 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will exit southeast South Dakota and
northwest Iowa early this morning. But showers and isolated storms
could linger into late morning in parts of east central South
Dakota and southwest Minnesota. Storm activity is not expected to
be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible mainly on Monday with a
cold frontal passage. Storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-NEZ013-014-SDZ069>071-101030-
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay SD-Union-
530 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms are possible tonight but are not expected to
be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible mainly on Monday with a
cold frontal passage. Storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-050-052-053-057>060-063>065-068-101030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
530 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.